Skip to main content
Log in

A bound for the fixed-point index of an area-preserving map with applications to mechanics

  • Published:
Inventiones mathematicae Aims and scope

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.


  1. Abraham, R., Marsden, J.: Foundations of Mechanics. New York: W. A. Benjamin 1967

    Google Scholar 

  2. Berger, M.S.: Autonomous Perturbations of some Hamiltonian Systems, all of whose solutions are periodic. Ordinary Differential Equations-1971 NRL-MRC Conference pp. 351–357. New York: Academic Press 1972

    Google Scholar 

  3. Birkhoff, G.D.: Dynamical Systems. Amer. Math. Soc. Colloq. Publ., Vol. 9, Amer. Math. Soc. Providence, R. I., 1927

    Google Scholar 

  4. Dold, A.: Lectures on Algebraic Topology. Berlin-Heidelberg-New York: Springer 1972

    Google Scholar 

  5. Fuller, F. B.: An index of fixed point type for periodic orbits. Amer. Journ. Math.89, 133–148 (1967)

    Google Scholar 

  6. Greub, W., Halperin, S., Vanstone, R.: Connections, Curvature, and Cohomology. New York: Academic Press 1972

    Google Scholar 

  7. Hartman, P.: Ordinary Differential Equations. New York: John Wiley 1964

    Google Scholar 

  8. Lefschetz, S.: Algebraic Topology. Amer. Math. Soc. Colloq. Publ. Vol. 27, Amer. Math. Soc. Providence, R.I., 1942

    Google Scholar 

  9. Meyer, K.: Generic bifurcation of periodic points. Trans. Amer. Math. Soc.149, 95–107 (1970)

    Google Scholar 

  10. Meyer, K., Laub, A.: Canonical forms for symplectic and hamiltonian matrices, preprint.

  11. Munkres, J.: Elementary Differential Topology. Ann. of Math. Studies54. Princeton Univ. Press, Princeton, 1963

    Google Scholar 

  12. Pugh, C.: A generalized Poincaré Index Formula. Topology, 217–226 (1968)

  13. Seifert, H.: Closed integral curves in 3-space and isotopic two-dimensional deformations. Proc. Amer. Math. Soc.1, 287–302 (1950)

    Google Scholar 

  14. Siegel, C.L., Moser, J.K.: Lectures on Celestical Mechanics. New York: Springer 1971

    Google Scholar 

  15. Simon, C.P.: The fixed point index of an area-preserving map is ≦+1, mimeographed notes, Univ. of Michigan

  16. Simon, C.P., Weinstein, A.: Long period orbits and the hamiltonian averaging method, to appear

  17. Smale, S.: Differentiable dynamical systems. Bull. Amer. Math. Soc.73, 747–817 (1967)

    Google Scholar 

  18. Weinstein, A.: Symplectic manifolds and their lagrangian sub manifolds. Advances in Math.6, 329–346 (1971)

    Google Scholar 

  19. Weinstein, A.: Lagrangian submanifolds and hamiltonian systems. Annals. of Math.98, 377–410 (1973)

    Google Scholar 

  20. Weinstein, A.: Normal modes for non-linear hamiltonian systems. Inventiones math.20, 47–57 (1973)

    Google Scholar 

  21. Weinstein, A.: The invariance of Poincaré's generating function for canonical transformations. Inventiones math.16, 202–213 (1972)

    Google Scholar 

Download references

Author information

Authors and Affiliations


Additional information

Supported in part by the Institute for Science and Technology at the University of Michigan and by NSF Grant GP 29110.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Simon, C.P. A bound for the fixed-point index of an area-preserving map with applications to mechanics. Invent Math 26, 187–200 (1974).

Download citation

  • Received:

  • Issue Date:

  • DOI: